Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 214, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 18, 2002, 9:33 AM MDT for Grant County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 9:33 AM MDT (15:33 UTC)
- Expired
- Sep 18, 2002, 10:30 AM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Grant County, ND
The radar
The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
773 WUUS53 KBIS 181533 SVRBIS NDC037-181630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 929 AM MDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1030 AM MDT * AT 929 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES NORTH OF ELGIN...OR ABOUT 46 MILES EAST OF DICKINSON...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELGIN AT 1020 AM MDT NEW LEIPZIG AT 1025 AM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER AND STAY INSIDE UNTIL AFTER THE STORM HAS PASSED. VERY HEAVY RAIN IS LIKELY WITH THIS SEVERE STORM. LAT...LON 4672 10173 4671 10208 4626 10205 4633 10175 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 1:00 AM MDT, 8 hours 33 minutes earlier.
Area forecast discussion, Sep 18, 1:00 AM MDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 AM CDT WED SEP 18 2002 MAIN FOCUS TODAY IS WINDS AND SHOWERS/THUNDERSTORMS. MODELS IN GOOD AGREEMENT WITH PLACEMENT OF MAIN FEATURES. SURFACE TROUGH EXTENDS FROM MINOT/DEVILS LAKE TO JUST WEST OF BISMARCK TO A LOW IN WESTERN SOUTH DAKOTA. VERY TIGHT SURFACE PRESSURE GRADIENT IS DEVELOPING ON THE WEST SIDE OF THE TROUGH...ESPECIALLY CLOSER TO THE LOW. H850 WINDS ON THE WEST SIDE OF THE TROUGH ARE PROGGED TO BE 40-45 KNOTS...SO EXPECT SOME SURFACE GUSTS OVER 40 MPH. WILL ISSUE WIND ADVISORY FOR WESTERN COUNTIES (ISN AND DIK). TROUGH MAKES ITS WAY SLOWLY EASTWARD TODAY...SO NORTH WINDS EXPECTED TO INCREASE TO 20 TO 30 MPH OVER MINOT/BISMARCK DURING THE AFTERNOON. JAMESTOWNS WINDS PICK UP TONIGHT AND WILL GO 20 TO 30 MPH THERE. MAIN FOCUS FOR SHOWERS/THUNDERSTORMS TODAY IS LARGE VORT MAX OVER CENTRAL SOUTH DAKOTA MAKING ITS WAY NORTHWARD TOWARDS THE ND BORDER. THIS IS ASSOCIATED WITH A LINE OF THUNDERSTORMS OVER EASTERN/CENTRAL SOUTH DAKOTA. THIS VORT IS PROGGED TO AFFECT MUCH OF THE DAKOTAS TODAY AND THE CENTRAL AND EAST TONIGHT. SYSTEM MOVES EASTWARD TONIGHT WITH LINGERING PRECIP CHANCES MAINLY THIS EVENING. WEST TO SOUTHWEST FLOW RETURNS ON THURSDAY AHEAD OF NEXT MAIN COLD FRONT SYSTEM. THIS FAST-MOVING COLD FRONT WILL LEAD TO SMALL PRECIP CHANCES BUT HIGH TEMPS ONLY IN THE 60S FOR FRIDAY. .BIS...WIND ADVISORY TODAY WEST (ISN...DIK...HEI) VINING
In the hours before
Local storm report, Sep 18, 8:53 AM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
953 AM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0921 AM 10 E HEBRON ND 1 INCH HAIL
09/18/02 MORTON REPORTED BY PUBLIC.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:23 AM MDT | Severe Thunderstorm Warning | BIS | Morton | 52 min |
| Sep 18, 4:06 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 54 min |
| Sep 18, 5:01 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.